Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

A converse to the mean value property on homogeneous trees


Authors: Massimo A. Picardello and Wolfgang Woess
Journal: Trans. Amer. Math. Soc. 311 (1989), 209-225
MSC: Primary 31C20; Secondary 31C35, 60J15, 60J50
MathSciNet review: 974775
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The homogeneous tree $ {\mathbf{T}}$ of degree $ q + 1\quad (q \geq 2)$ may be considered as a discrete analogue of the open unit disc $ {\mathbf{D}}$. On $ {\mathbf{D}}$, every harmonic function satisfies the mean value property (MVP) at every point. Conversely, positive functions on $ {\mathbf{D}}$ having the MVP with respect to a ball with specified radius at each point of $ {\mathbf{D}}$ are harmonic under certain assumptions concerning the radius function: results of this type are due to J. R. Baxter, W. Veech and others. Here we consider harmonic functions on $ {\mathbf{T}}$ with respect to a natural choice of a discrete Laplacian: the analogous MVP is true in this setting. We present a Lipschitz-type condition on the radius function (which now has integer values and refers to the discrete metric of $ {\mathbf{T}}$) under which harmonicity holds for positive functions whose value at each point is the mean of its values over the ball of the radius assigned to this point. The method is based upon our previous results concerning the geometrical realization of Martin boundaries of certain transition operators as the space of ends of the underlying graph.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 31C20, 31C35, 60J15, 60J50

Retrieve articles in all journals with MSC: 31C20, 31C35, 60J15, 60J50


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1989-0974775-7
PII: S 0002-9947(1989)0974775-7
Keywords: Homogeneous tree, harmonic functions, mean value property, Martin boundary
Article copyright: © Copyright 1989 American Mathematical Society